Forum Replies Created
Here is latest update re. Dennis. It was posted by Debbi Hoegler on BMT listserve 9/14:
I spoke to Nancy and she was sitting with her best friend at his
so she has someone to hold her up today. She’s very tired but still
hopeful and giving it up to God. Dennis was scheduled for a liver
biopsy~you know~where they insert the needle and take a piece for the
lab, check pressures, etc.~ Well, instead they discovered a new issue
with his heart they need to stabilize first so they postponed the liver
work until possibly tomorrow. Nancy could tell me nothing more as she
hasn’t been informed about his heart yet. He had fluid in his lungs
well so they will get that problem solved ASAP. A Cardiologist has
brought in to work on him now. He is still heavily sedated and
the good fight. She thanks all of you for your prayers and support.
If you are not living on the edge…you are taking up too much space.
Dennis is having some difficulty at the moment with his transplant. Sat. they had to use paddles twice. He was put on respirator and dialysis machine. His heart rate was very elevated Sat. but Sun. report said his heart rate was almost back to normal. It has been a rough wknd. for wife, Nancy, and we’re praying that things turn around quickly for them and the next news of him will be positive.
Dear Willie, I am sorry for your loss but I hope you will find some good memories that will keep her close to you always. I’m sure she is looking down on you with love and gratitude for all you have done for her.
MDS usually causes extreme fatigue. When my hemoglobin counts were very low 6 or 7, those red cells that were carrying oxygen around my body were not doing their job and I was breathless, and could barely walk, but not because of back pain. Check his blood counts with what is normal. Find out % of blast cells (the badly formed immature cells.) If he had both a spinal tap and a bone marrow biopsy that might be reasons for back pain. Ask dr. lots of questions. Is your brother seeing an oncologist/hemotologist?
When your counts are low, you are going to be tired. Is you hemoglobin below 10 or 11. When my hg. was down to 9 or 8 I was more fatigued. at 7 or 6 I was a zombie. Vidaza is “killing the bad cells” allowing the good stem cells to grow, and make your blood cells that keep you going. While you are taking the Vidaza shots, you will probably feel more tired. After the 7 days of shots is over, then my energy level comes up. After 3 months of Vidaza, my counts recovered to normal giving me more energy. But I still try to remember to not plan too much during the 7 days of shots. I hope it works for you.
Dennis, do not be discouraged. Keep moving forward. Prayers are continuing for you. Loretta (aka.Letty)
Terri, Thanks for Bob’s Vidaza news. I’ve only been on it a year and it’s still working. I try to keep positive, and not think about it not helping. When I was unable tp go through with my transplant in Jan. 06, I decided I wanted to be the first Vidaza “miracle.” I feel blessed with the year it has given me. Question: How long are the intervals between his Vidaza shots? At first, I rcvd. them every 28 days as prescribed, but now we’re stretching it out to every 6-8 wks. I love that extra time!
Dennis, Congrats again. I just rediscovered this forum in the last couple of days. I’m looking forward to your transplant and your continued good news you will have to share with us. Remember, my transplant gliche (sp.?) was because of antibodies that got stronger and stronger with ea. pregnancy! So being a lucky male, you don’t need to worry about that. Just check the donor compatability lab results before you get that chemo!
Susan, Is your Dad getting transfusions? You asked what would happen if I hadn’t started Vidaza? I would have probably continued to have transfusions, because every 3 wks. I needed 2 units of red cells when the Vidaza finally kicked in. I was dx. RAEB-2, (kind of fast track) and at first I could go 4 wks. before transfusion, then, my counts progressively dropped more quickly. However, unlike Dennis, I only had problems with low hemoglobin. My red cells weren’t lasting.
Susan, on more Vidaza info., results seen in CBCs, are not seen for 3-4 sessions. The patient’s counts usually fluctuate, up and down, and then, finally level out after 3-4 months.
Sorry, I was so wordy!
Vidaza administration is 7 consecutive days of sub-Q shots, given every 28 days. (My dosage is given in 2 shots a day for 7 days, but I get them at the clinic, so we skip Sat. and Sun.) Sub-Q means given under skin, in fatty tissue, not the muscle. The nurses change sites each day: stomach, thighs, arms. As long as nurse, injects med. slowly it doesn’t hurt. However, the shot sites turn red, swell a little, after shots. I get about 2 inch diameter of reddness (feverish) around shot sites, which are tender to touch for a couple of days. Then, the spots may form tiny blisters and peel like a mini-sunburn. Then, they turn brown like a sunburn might and eventually fade after a month. I met a lady at the AA-MDS Conference last wk., who got all her shots in her stomach! I also heard that Dacogen (as opposed to Vidaza) seemed to do well when there was a Del. 5Q chromosome. I was told by M.D. Anderson, that Vidaza doesn’t always have positive results on the MDS patients. Also, I have communicated with others on Vidaza and it stopped working on them after 6 – 8 sessions.
Vidaza shots are somewhat uncomfortable and will make the patient nauseated so you must be pre-treated with Zofran, or Kytril or some type of anti-nausea meds. Side effects, include diarrhea and constipation, and I usually have both during the 7 days, so I’m afraid to treat one because I’ll usually get the other the next day. Another side effect is fatigue, so I try not to plan to do too much during days 4-7.
Try to find a doctor for your dad that has experience with MDS or at least, communicates with a MDS Center, and keeps up to date on treatments for MDS. The nurses that administer the shots should also be knowledgeable in giving Vidaza shots.
Positive Vidaza Response
Congratulations on your Dad’s Vidaza results. I began Vidaza a year ago. After 3 months of Vidaza, I became transfusion independent (I was being tx every 3 wks with red cells.) The first 3 months my counts fluctuated wkly. but have been good since then. My blasts decreased from 10%-16% in 6/05 to 6% blasts in Dec. 2005. In June, blasts were in normal range at 3%, and my onc. actually said, “remission.” I just finished my 10th session of Vidaza and am afraid to quit those shots! Any similar Vidaza news? How long have people stayed on Vidaza?